Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 1, NWS Lubbock, TX

January 20, 20176 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 20, 2017, 3:28 AM CST for 6 counties in Texas. It took effect at Jan 20, 2017, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2017, 3:28 AM CST (09:28 UTC)
In effect from
Jan 20, 2017, 10:00 AM CST
Expired
Jan 20, 2017, 6:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 88 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3241 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS74 KLUB 200928
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
328 AM CST FRI JAN 20 2017

TXZ021>024-027-028-202200-
/O.NEW.KLUB.WI.Y.0001.170120T1600Z-170121T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...
OLTON
328 AM CST FRI JAN 20 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* TIMING...FROM LATE MORNING THROUGH LATE AFTERNOON.

* WINDS...WESTERLY AT 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT...PARTICULARLY FOR HIGH
  PROFILE VEHICLES ON NORTH-TO-SOUTH ORIENTED ROADWAYS. PATCHY
  BLOWING DUST MAY ALSO BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$
1 follow-up statement
289 
WWUS74 KLUB 202200
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CST FRI JAN 20 2017

TXZ021>024-027-028-210000-
/O.CON.KLUB.WI.Y.0001.000000T0000Z-170121T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...
OLTON
400 PM CST FRI JAN 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...THROUGH LATE THIS AFTERNOON.

* WINDS...WESTERLY AT 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT...PARTICULARLY FOR HIGH 
  PROFILE VEHICLES ON NORTH-TO-SOUTH ORIENTED ROADWAYS. PATCHY 
  BLOWING DUST MAY ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 19, 11:24 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 19, 11:24 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1124 PM CST Thu Jan 19 2017

.AVIATION...
VFR with WSW winds increasing to around 25 knots after 10 AM at
LBB and PVW, with gusts near 35 knots at times. LBB will see
particularly stiff crosswinds on R17.

&&

.PREV DISCUSSION... /issued 309 PM CST Thu Jan 19 2017/

SHORT TERM...

Expected breezy conditions have developed across the region this
afternoon with several West Texas Mesonet sites gusting to between
40 to 50 MPH.  Sustained speeds remain in the 20 to 30 mph range out
of the west and expect to see these decrease rapidly after sunset.
High clouds are on the increase ahead of the next trough currently
crossing the Sierra Nevada mountain range into the Intermountain
West.  Low temperatures will be fairly close to what we saw last
night as increasing high clouds will limit radiational cooling and
wind will remain out of the west with speeds 10 to 15 mph helping to
keep the boundary layer mixed.  Forecast soundings for the Rolling
Plains shows that we shouldn't see any low clouds or fog even though
wind will become light and variable for a few hours after sunset.

The western trough will continue to move east at a good clip and
trough axis will move over the area through the day Friday.  Models
are in good agreement that the tightest height gradient and thus
strongest winds will be just north of the forecast area so we should
see wind speeds the same or a bit lower than today.  The passage of
the trough will also bring a weak pacific front across the area that
will bring high temperatures down a few degrees from today. Frontal
passage will also be dry as little to no low-level moisture will be
available.

Jordan

LONG TERM...

Saturday will see the approach of our next upper-level trough. LLJ will
keep surface winds elevated during the morning hours. However, as
the main energy of the trough begins to enter the area midday, the
main wind max looks to shift just south of the forecast area. Yes,
winds over the FA at H700 will range from 40 to 50 KT and H850 in
the 35 to 45 KT range for Saturday, but mixing to the surface may
be limited due to cloud cover from the transit of the upper-level
low. Therefore, went slightly below guidance for winds on
Saturday. As for precipitation chances, models continue to waver
on a solid solution for producing widespread precipitation
Saturday afternoon into the evening. The mid to upper levels
continue to look well saturated, but a dry surface layer is still
presenting itself as a mitigating factor to us receiving much, if
any, precipitation. Winds will stay elevated through the passage
of a cold front on Sunday but finally calm late day and overnight,
for once, as upper- level ridging builds in. A shortwave on Monday
may elevate winds slightly, but Tuesday returns to windy status as
a potent upper- level low sweeps across the Central Plains. Models
drag the wind max at H700 and H850 across the forecast area, and
with mostly clear skies, mixing to the surface should be fairly
easy. With model uncertainty on the track and strength of this
system, chose to go slightly below guidance on winds for Tuesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, Jan 19, 3:54 AM CST, 23 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
354 AM CST THU JAN 19 2017

TXZ021>044-201000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
354 AM CST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS...SUSTAINED IN EXCESS OF 30 MPH MAY AFFECT PORTIONS
OF THE SOUTH PLAINS FRIDAY THROUGH TUESDAY.

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.